Health Advice

/

Health

Cause of UTIs needs to be proven by urine culture

By Keith Roach, M.D. on

DEAR DR. ROACH: I have chronic urinary tract infections. I am 79 and suffer from it often. I frequently go to the bathroom five to six times per night. If I'm lucky, I'll get two or three hours of sleep. In addition, I feel sharp pains going up my vagina, and I have vaginal dryness.

I have been prescribed estradiol cream, which I use with little relief. When my urine burns, I use Uricalm Max, which lessens the burn. I believe only antibiotics can help. What would you suggest? -- M.M.

ANSWER: It can sometimes be difficult to find the cause of urinary symptoms. I agree with you that you might be getting urine infections, for which antibiotics are the definitive treatment. Before treatment, the cause should be proven by a urine culture, which can guide the correct antibiotic treatment. You will need to give a urine sample to test that for sure.

Estradiol is not a treatment for urine infections, nor is it effective in the short term for relieving the symptoms. However, in women with vaginal atrophy (the dryness you note in a 79-year-old woman makes this diagnosis certain), consistent use of estrogen over weeks to months will gradually restore the normal lining of the vagina. Not only should this relieve the symptoms of pain and dryness, it will help prevent further urine infections.

Uricalm is an over-the-counter brand of phenazopyridine, a local anesthetic that acts on the urinary tract. It turns the urine a red-orange color, and it is rarely associated with kidney failure and anemia. It does not treat the underlying infection, nor the atrophy that allows the bacteria to enter the bladder more easily. It's helpful at reducing pain while waiting for the antibiotics to work. Antibiotics may continue to be occasionally necessary while waiting for the estrogen to help protect the bladder from future infections.

DR. ROACH WRITES: A recent column on muscle cramps generated an unexpected amount of mail. Many readers also identified amlodipine as the cause for their muscle cramps, since their cramps stopped when their medication was changed from amlodipine to something else. The original reader, H.S., wrote back to say that changing the dose to half in the morning and half at night stopped the cramps. This was a bit surprising to me, since amlodipine is a very long-lasting drug, but I am noting it because this solution may help other readers without having to change medication.

 

A physician wrote in also to ask me to write about amlodipine causing reflux (heartburn) symptoms. They noted that many physicians are unaware of this issue. It is quite true that calcium blockers such as nifedipine and amlodipine can cause or worsen heartburn. The lower esophageal sphincter, which acts as a muscular valve to prevent acid from going into the esophagus, is weakened by calcium blockers. Nicotine and alcohol also weaken this sphincter, as can some other medications, including some used for bladder spasm (like Ditropan), depression (antidepressants like amitriptyline) and pain (opioids like hydrocodone). It's much better to change medications, getting rid of the underlying cause, than it is to use additional medications to treat the side effects of the original medication. I thank Dr. E.B. for writing.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

Comics

Free Range Dick Wright Curtis Red and Rover Mike Lester Dave Granlund